Maryland, 2005Heavy Rain in Maryland, August 27, 2005
August 27, 2005 · NWS LWX · 1 event in 1 county or zone
The weather pattern across the mid-Atlantic was fairly complex on August 27. Hurricane Katrina had not yet made landfall along the central Gulf Coast, however the larger wind circulations from the hurricane were causing warm and moist southerly winds to impact the mid-Atlantic.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The weather pattern across the mid-Atlantic was fairly complex on August 27. Hurricane Katrina had not yet made landfall along the central Gulf Coast, however the larger wind circulations from the hurricane were causing warm and moist southerly winds to impact the mid-Atlantic. This flow pattern allowed a few thunderstorms to develop and caused torrential rainfall and a few reports of flooding. In addition, the wind flow just above the ground was such that a persistent waterspout formed near Baltimore in the Chesapeake Bay. There were no additional reports of waterspouts received at the National Weather Service office in Sterling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 6:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 27, 6:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 PM EDT SAT AUG 27 2005
.UPDATE...
UPDATE TO ACCOUNT FOR AREA OF RAIN MOVING THROUGH. EXPECT SCT
SHOWERS OVERNIGHT AS WEAK SFC COLD FRONT APPROACHES AND STALLS OVER
THE AREA OVERNIGHT. ALSO ADJUSTED TEMPS...CLOUD COVER... AND QPF
FORECASTS BASED ON CURRENT TRENDS.
&&
.SHORT TERM...TONIGHT AND SUNDAY...
SHORTWAVE ROTATING AROUND THE UPPER LOW SITUATED ACROSS THE UPPER
GREAT LAKES REGION THIS AFTERNOON WILL MOVE FROM EASTERN WV TO
SOUTHEASTERN PA THIS AFTERNOON AND EVENING. LARGE AREA OF LIGHT TO
MODERATE RAIN IS SHOWING UP ON THE WSR-88D RADAR IMAGERY WEST OF THE
BLUE RIDGE MOUNTAINS AT 1830Z AHEAD OF THE SHORTWAVE. BEHIND THIS
SHORTWAVE...A WEAK SFC COLD FRONT IS MOVING THROUGH THE OH VALLEY
AND IS PRODUCING A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS.
EXPECT THE MAIN PERIOD OF RAIN THROUGH EARLY EVENING...AS THE
SHORTWAVE MOVES ACROSS THE CWA...FOLLOWED BY ISOLATED SHOWERS AFTER
MIDNIGHT ASSOCIATED WITH THE WEAKENING FRONT. MOSTLY CLOUDY SKIES
WILL KEEP OVERNIGHT LOWS FROM FALLING STEEPLY...AND EXPECT LOWS IN
THE 60S.
COLD FRONT WILL STALL ACROSS THE APPALACHIANS SUNDAY WITH THE MID
LEVELS DRYING OUT...AS THE H5 TROUGH ACROSS NEW ENGLAND LIFTS TO THE
NORTHEAST. NAM BUFKIT SOUNDINGS ARE INDICATING MODERATE INSTABILITY
BY SUNDAY AFTERNOON. LIFTED INDICES ARE PROJECTED TO BE NEAR MINUS 3
C AND SB CAPE NEAR 1000 J/KG. UPPER LEVEL FORCING WILL BE
LACKING...BUT STALLED SFC FRONT MAY PROVIDE THE TRIGGER FOR ISOLATED
AFTERNOON THUNDERSTORMS.
&&
.AVIATION...
MVFR CIGS AND VSBYS WILL OCCUR INTERMITTENTLY THROUGH 00Z SUNDAY AT
ALL SITES DUE TO LIGHT RAIN MOVING ACROSS THE AREA THIS AFTERNOON
AND EARLY EVENING. IFR VSBYS ARE EXPECTED BETWEEN 07Z AND 12Z AT
IAD/DCA/BWI/MTN...WHILE LIFR VSBYS WILL BE POSSIBLE AT MRB AND CHO
DURING THIS TIME PERIOD. AFTER 14Z SUNDAY VFR VSBYS SHOULD
PREDOMINATE AT ALL SITES...YET MVFR CIGS WILL PERSIST THROUGH 18Z.
&&
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
LATEST TRENDS AND THINKING ON KATRINA BRING THE STORM N ALONG A
TRACK JUST E OF THE MS RIVER AND THEN INTO THE OH RIVER VLY . SWATH
OF HVY RAIN AND SHEARED OUT STORM SHOULD KEEP MOST OF THE ACTION TO
THE W OF OUR AREA. STILL THERE WILL BE A GOOD SW FLOW PUMPING WARM
MOIST AIR INTO THE AREA AND DIURNALLY ENHANCED CONVECTION SEEMS
PRETTY POSSIBLE UNDER THIS SCENARIO. SHEARED OUT MOISTURE TO BEGIN
ARRIVING MONDAY NIGHT. UNTIL THEN SOME SHOWERS WILL STILL BE
POSSIBLE SUNDAY NGT AND EARLY MONDAY BUT MAINLY E OF THE I 95
CORRIDOR...SO WILL MAINTAIN CHANCES SHWRS THERE AND ONLY SLGT CHANCE
TO THE W.
COLLABORATION AND HPC EXTENDED GRIDS BRINGS A SWATH OF LIKELY POPS
W OF THE BLUE RIDGE...HAVE TAPERED THAT A LITTLE FURTHER W IN THE
HIGHER RIDGES W OF THE BLUE RIDGE...BUT OTHERWISE REMAIN INTACT.
OTHERWISE 40-50 POPS WILL BE MAINTAINED IN THE METRO AREAS THROUGH
WEDNESDAY WHEN THE COLD FRONT SHOULD SWING THROUGH. AFTER WEDNESDAY
NO MENTION OF POPS...WITH MILD AND DRY CONDS EXPECTED AT THIS TIME.
AT THIS TIME THE FRONT ON WED IS LOOKING PROGRESSIVE AND SHOULD
CLEAR THE AREA WED NGT BRINGING AN END TO THE HIGHER MOISTURE
AIRMASS.
HAVE BACKED OFF MAX TEMPS YET A SLIGHT BIT LOWER THAN GUIDANCE FOR
MON-WED WITH HIGH AMOUNTS OF CLOUD COVER AND MOIST AIRMASS.
&&
.MARINE...
WITH A PROLONGED ONSHORE OR NEARLY ONSHORE FLOW EXPECTED INTO EARLY
NEXT WEEK...TIDE LEVELS WILL BE WORTH WATCHING ESPECIALLY IN THE
LOWER PORTIONS OF THE BAY AND POTOMAC.
FAIRLY STRONG S TO SW WINDS FROM TUES NGT TO EARLY THU MAY PROMOTE
SMALL CRAFT CONDS...ESP IN A PURELY SRLY FLOW BY LATE TUE NGT OR
WED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...STRONG
SMITH/JB
Hazardous weather outlook, Aug 27, 10:30 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SAT AUG 27 2005
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1130 AM EDT SAT AUG 27 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE REMNANTS OF HURRICANE KATRINA MAY AFFECT THE REGION DURING
THE MIDDLE PORTION OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JB/SMITH
Heavy Rain, Frederick
- When
- August 27, 8:00 PM EST
- Where
- Frederick County, Ceresville
- Reported by
- NEWSPAPER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
One person was killed on Maryland Route 26, near Israel Creek, when their vehicle hit a utility pole during heavy rain. The road was closed for several hours while police attempted to get the body out of the car.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Alabama, August 27 to 29, 2005$1.0 billion · 6 events
- Hurricane in Mississippi, August 27 to 29, 2005$250 million · 5 events
- Tropical Storm in Florida, August 27 to 29, 2005$100 million · 6 events
- Rip Current in Michigan, August 27, 20051 death · 1 event
- Flash Flooding and Hail in Texas, August 27, 2005$1.4 million · 4.25 in hail · 24 events
- Damaging Wind in Mississippi, August 27, 2005$200,000 · 68 kt wind · 1 event
- Damaging Wind and Lightning Strike in Texas, August 27, 2005$40,000 · 50 kt wind · 2 events
- Damaging Wind in Arkansas, August 27, 2005$30,000 · 54 kt wind · 1 event
- Hail and Damaging Winds in Kansas, August 27, 20051.75 in hail · 14 events
- Marine Thunderstorm Winds in Lake Erie, August 27, 200510 events
- Lightning Strike in Colorado, August 27, 2005$15,000 · 1 event
- Hail in New Mexico, August 27, 20052.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469717.